Dense graphs with a large triangle cover have a large triangle packing

Research output: Contribution to journalArticlepeer-review


It is well known that a graph with m edges can be made triangle-free by removing (slightly less than) m/2 edges. On the other hand, there are many classes of graphs which are hard to make triangle-free, in the sense that it is necessary to remove roughly m/2 edges in order to eliminate all triangles. We prove that dense graphs that are hard to make triangle-free have a large packing of pairwise edge-disjoint triangles. In particular, they have more than m(1/4+cβ) pairwise edge-disjoint triangles where β is the density of the graph and c â‰1 is an absolute constant. This improves upon a previous m(1/4-o(1)) bound which follows from the asymptotic validity of Tuza's conjecture for dense graphs. We conjecture that such graphs have an asymptotically optimal triangle packing of size m(1/3-o(1)). We extend our result from triangles to larger cliques and odd cycles.

Original languageEnglish
Pages (from-to)952-962
Number of pages11
JournalCombinatorics Probability and Computing
Issue number6
StatePublished - Nov 2012

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Statistics and Probability
  • Computational Theory and Mathematics
  • Applied Mathematics


Dive into the research topics of 'Dense graphs with a large triangle cover have a large triangle packing'. Together they form a unique fingerprint.

Cite this